[Question #484] Urethritis

38 months ago
5 days ago I had unprotected oral sex with a new woman.  About 18 hours after, I noticed slight Meatus redness and soreness.  After 36 hours this worsened to a very red ring around the Meatus and inflamed Meatus.  I also began experiencing pain/stinging at penis tip upon urination.  Those were only symptoms.  
I visitors urgent care clinic and had urinalysis done. No leukocytes, but blood and protein in urine.  The urine was sent out for culture despite no leukocytes, but results not back yet. 

They wanted to give me Keflex, but I did not have enough time to get prescription as I was going straight to airport for business trip.  So instead they gave me rocephin 1g shot and 1g of azithromyxin that they had on hand.  

Next day the redness had significantly subsided, but now 3 days later I still have urethritis symptoms, itching in urethra and some pressure/soreness.  

I have not had any discharge at any time. 

What are your thoughts? Other mouth bacteria, virus?
Edward W. Hook M.D.
Edward W. Hook M.D.
38 months ago

Welcome to the Forum.  I'll be glad to comment.  In addition to the irritation which may sometimes accompany any sexual encounter (remember, friction is an essential element of sexual activity) receipt of oral sex can introduce a partner's normal mouth bacteria into the urethra which in turn may lead to some irritation/discomfort.  This may be more common following sex with new partners than with regular sex partners.  Your symptoms began a bit early to be typical of any STI but are compatible with the sorts of irritation I describe above.  The absence of leukocytes on your urinalysis also suggests that this irritation was not an STI or typical infectious process.  I anticipate that when your test results are back, they will show that no STI was present.  Even if you had an STI however, the combination of azithromycin and ceftriaxone you received represents recommended therapy for gonorrhea, chlamydia and NGU. 

At this point I would say that it is unlikely that the symptoms you describe were due to an STI but, in the unlikely circumstance that you did have an STI, the treatment that you received would have cured it.  At this time my advice is to go forward without concern.  The more you focus on your genitals the more likely you are to notice otherwise normal sensations and find yourself wondering if they are normal or not.

I hope this comment is helpful.  EWH

---
38 months ago
Update. I visited a urologist today. Redness has subsided, but I still have urethral itching intermittently.  He did a DRE and was able to get some prostate fluid. Upon microscopic examination, the urologist found 'a lot of yeast' in the fluid.  For this he gave me Diflucan for 7 days.  Urine dip test was normal. 
Edward W. Hook M.D.
Edward W. Hook M.D.
38 months ago
Thanks for the follow-up.  Yeast would be an unusual cause of prostatitis and is not an STI.  Most people have yeast present on their body which, when taking antibiotics, can increase in concentration and become symptomatic.  I hope the fluconazole will be helpful to you. 
---
38 months ago
Update. 

I have tried doxy 7 days together with cipro. Then augmentin for 7 days. 

I also had full std panel done to be sure and rule things out.  Everything negative but hsv1 positive (igg). These tests were done at day 10 post exposure. Interestingly, I had negative hsv1 igg test result 15 months ago unrelated to this situation. 

Am trying valtrex 1g twice per day for 10'days. After 3-4 days I don't feel any improvement from this. 

Urethritis and red Meatus began resolving somewhat before valtrex. I still have some utinary frequency, some groin 'aching' and tingling and slight groin burning feeling. Also more fatigue than normal. I have had no lesions, blisters to speak of and am now 3 weeks post oral sex exposure. 

Any thoughts?
Edward W. Hook M.D.
Edward W. Hook M.D.
38 months ago

Although I would have hoped otherwise, I am not at all surprised that more antibiotics (including the Diflucan) have not resolved your concerns.  As I said in my original reply, I was skeptical that your concerns were due to any STI.  Similarly, I doubt that your HSV1 IgG is related to your problem.  I would suspect that your numerical result for the test was a "low positive" (less than 3.5) and likely to be a false positive or, perhaps an HSV-1 infection missed by earlier tests as does happen sometimes with this test.  I would not expect the valacyclovir to have any effect.

Itching and "aching" are rarely (at best) symptoms of STI and urinary frequency is not uncommonly related to anxiety.  I continue to suspect that this is not an STI. My continuing advice is to be confident that you do not have an STI an to try to go forward without concern about STIs related to the exposure you described.

As per Forum policy, this (third) response will be my last.  I hope you will find it helpful.  If not and you have continuing questions, you will have to start a new thread.  EWH

---